Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 204, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 30, 2018, 9:11 PM CDT for 5 counties in Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2018, 9:11 PM CDT (02:11 UTC)
- Expired
- Jun 30, 2018, 9:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clarke County, IA, Madison County, IA, Marion County, IA, Polk County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 42 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2827 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 15.5
The text
As transmitted.
137
WUUS53 KDMX 010211
SVRDMX
IAC039-121-125-153-181-010245-
/O.NEW.KDMX.SV.W.0204.180701T0211Z-180701T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
911 PM CDT SAT JUN 30 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southern Polk County in central Iowa...
Eastern Madison County in south central Iowa...
Western Marion County in south central Iowa...
Northeastern Clarke County in south central Iowa...
Warren County in south central Iowa...
* Until 945 PM CDT.
* At 910 PM CDT, severe thunderstorms were located along a line
extending from near Van Meter to near Avenue Of The Saints Event
Center to 8 miles north of Lakeside Casino, moving east at 50 mph.
A tree was reported in Winterset and roof damage to a home with
this storm.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Des Moines, West Des Moines, Indianola, Norwalk, Carlisle,
Pleasantville, Southridge Mall, Avenue Of The Saints Event Center,
Des Moines Int'l Airport, Milo, Hartford, St. Charles, Runnells,
New Virginia, Truro, Martensdale, Lacona, Cumming, Patterson and
St. Marys.
People attending Confirmed-- Storm Clean Up should seek safe shelter
immediately!
This includes Interstate 35 between mile markers 40 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4137 9393 4150 9398 4151 9380 4152 9379
4156 9334 4151 9333 4151 9332 4134 9324
4116 9331 4116 9356 4114 9356 4110 9391
TIME...MOT...LOC 0210Z 271DEG 43KT 4152 9391 4135 9386 4116 9384
HAIL...<.75IN
WIND...60MPH
$$
Beerends2 follow-up statements
947
WWUS53 KDMX 010234
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
934 PM CDT SAT JUN 30 2018
IAC125-010244-
/O.CAN.KDMX.SV.W.0204.000000T0000Z-180701T0245Z/
Marion IA-
934 PM CDT SAT JUN 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MARION COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4151 9380 4152 9379 4156 9334 4133 9334
4116 9348 4116 9356 4120 9377 4147 9379
TIME...MOT...LOC 0234Z 269DEG 27KT 4152 9367 4135 9362 4116 9360
$$
IAC039-121-153-181-010245-
/O.CON.KDMX.SV.W.0204.000000T0000Z-180701T0245Z/
Polk IA-Madison IA-Clarke IA-Warren IA-
934 PM CDT SAT JUN 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHERN POLK...NORTHEASTERN MADISON...NORTHEASTERN CLARKE AND
WARREN COUNTIES...
At 934 PM CDT, severe thunderstorms were located along a line
extending from Des Moines Int'l Airport to near Indianola to 13 miles
northeast of Osceola, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Des Moines, West Des Moines, Indianola, Norwalk, Carlisle, Southridge
Mall, Des Moines Int'l Airport, Milo, Hartford, Runnells,
Martensdale, Cumming, St. Marys, Ackworth, Spring Hill, Bevington,
Sandyville, Lake Ahquabi State Park and Otter Creek County Park.
People attending Confirmed-- Storm Clean Up should seek safe shelter
immediately!
This includes Interstate 35 between mile markers 50 and 53, and
between mile markers 55 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4151 9380 4152 9379 4156 9334 4133 9334
4116 9348 4116 9356 4120 9377 4147 9379
TIME...MOT...LOC 0234Z 269DEG 27KT 4152 9367 4135 9362 4116 9360
HAIL...<.75IN
WIND...60MPH
$$
Beerends775
WWUS53 KDMX 010246
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
946 PM CDT SAT JUN 30 2018
IAC039-121-153-181-010256-
/O.EXP.KDMX.SV.W.0204.000000T0000Z-180701T0245Z/
Polk IA-Madison IA-Clarke IA-Warren IA-
946 PM CDT SAT JUN 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN POLK...NORTHEASTERN
MADISON...NORTHEASTERN CLARKE AND WARREN COUNTIES HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
LAT...LON 4151 9380 4152 9379 4156 9334 4133 9334
4116 9348 4116 9356 4120 9377 4147 9379
TIME...MOT...LOC 0246Z 271DEG 43KT 4152 9349 4135 9344 4116 9342
$$
BeerendsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:40 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jun 30, 6:40 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 640 PM CDT Sat Jun 30 2018 .DISCUSSION.../Tonight through Saturday/ Issued at 340 PM CDT Sat Jun 30 2018 Main concern is the next 18 hours as a boundary and decent shortwave pass through the state. Currently, convection is developing near the surface front in northern Iowa. Strong instability exists in the warm sector with MUCapes of 4000-5000 j/kg and Downdraft Capes of 1300-1500. Severe convection is expected for the next several hours with damaging winds and large hail the main threat. While a tornado threat does exist, inflow would need to back more substantially to make this more of a concern. None the less, a brief spinup remains a possibility given the impressive Cape values. Heavy rain become the primary threat with time and this aspect will be covered in the hydro section below. While the frontal convection continues to eventually press south and east tonight, there will be some decrease in coverage and intensity by late evening. However, the main shortwave will arrive toward daybreak with increased dynamic forcing in the mid levels across the northern half of the state. This should reinvigorate convection overnight with another round of heavy rainfall. Location of this heavy rain will be difficult to pinpoint as CAMs vary considerably in placement given the previous convection from the evening. However, the strong forcing be sufficient to produce convection behind the surface boundary where flow above the surface will still be supplying plenty of moisture. Therefore, have continued high pops through the night. System will pass across the state on Sunday with any remaining convection confined to the far eastern portions of the state by late morning. Otherwise, cooler and drier air will make conditions much more comfortable than the past couple of days. Beyond this timeframe, the east coast ridge will retrograde across the United States during the upcoming week. Iowa will be on the extreme south of the westerlies with temperatures generally above normal and some threat for convection, although the bulk of it should remain just north of the state. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 637 PM CDT Sat Jun 30 2018 Thunderstorms should be widespread in coverage through the night across Iowa except the southeast corner. Will keep thunder in TAFs through the night ranging from VCTS to actual T in TAF. Storms should end Sunday morning followed by a MVFR ceiling for a few hours then VFR after 18z. && .HYDROLOGY... Issued at 340 PM CDT Sat Jun 30 2018 Major concern for the night will be the threat of heavy rainfall. Plenty of moisture is available with PWATS approaching 2" in many locations near the boundary. The will be ample moisture transport and inflow as upper system works across the Plains and toward the state by Sunday morning. Several rounds of convection can be expected in portions of northern into central and western Iowa through 12Z on Sunday. Deep warm cloud layers will also promote efficiency along with good but not overwhelming updrafts. The WPC moderate risk outlook is good although some concern that recent models QPF has sifted slightly SE. Overall rainfall of 1 to 3 inches seems reasonable along with isolated locations possibly up to 5-6 inches. The recent rainfall, moist soils and river/streams running at or near capacity all indicate a strong potential for flash flooding along with renewed and/or aggravated river flooding. Have continued the flash flood watch and even expanded to the southeast some to incorporate the new model guidance. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for IAZ004>007-015>017- 023>026-033>037-044>048-057>060-070>073-081-082. Heat Advisory until 7 PM CDT this evening for IAZ027-028-037>039- 048>050-059>062-072>075-083>086-094>097. && DISCUSSION...Cogil AVIATION...Johnson HYDROLOGY...Cogil
Hazardous weather outlook, Jun 30, 4:09 PM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 409 PM CDT Sat Jun 30 2018 IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>073-081- 082-012115- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas- Polk-Cass-Adair-Madison-Warren-Adams-Union- 409 PM CDT Sat Jun 30 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight There is a Moderate Risk of excessive rainfall with heavy rains and flash flooding possible. A Flash Flood Watch is in effect. There is also an Enhanced Risk of severe weather this evening into tonight. Large hail and damaging winds will be the primary threats, but an isolated tornado cannot be ruled out. Minor to moderate river flooding will also continue along parts of the Des Moines River Basin. Expected heavy rains may produce additional flooding or exacerbate ongoing flooding. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Intermittent chances for thunderstorms linger Sunday morning and continue off and on infrequently through the work week. The severe weather potential is low at this time. Flood Warnings are expected to continue for portions of the Des Moines River Basin into next week. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotters may be needed for severe weather and flash flooding later this afternoon and tonight. IAZ027-028-038-039-049-050-061-062-074-075-083>086-092>097-012115- Butler-Bremer-Grundy-Black Hawk-Marshall-Tama-Jasper-Poweshiek- Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 409 PM CDT Sat Jun 30 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are likely tonight. Some may be severe with locally heavy rains. Large hail and damaging winds would be the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday Intermittent chances for thunderstorms linger Sunday and continue off and on infrequently through the work week. The severe weather potential is low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight.
In the hours before
Local storm report, Jun 30, 8:49 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
849 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HEAVY RAIN 2 ENE URBANDALE 41.64N 93.71W
06/30/2018 E2.68 INCH POLK IA PUBLIC
2.68 INCHES OF RAIN MEASURED 8:47 PM.
MULTIPLE CARS STALLED ON MEREDITH AVE. 8" OF
WATER RUSHING DOWN 67TH STREET TO MEREDITH.
&&
AKLocal storm report, Jun 30, 8:52 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
852 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM FLASH FLOOD 2 ENE URBANDALE 41.64N 93.71W
06/30/2018 POLK IA PUBLIC
2.68 INCHES OF RAIN MEASURED 8:47 PM.
MULTIPLE CARS STALLED ON MEREDITH AVE. 8" OF
WATER RUSHING DOWN 67TH STREET TO MEREDITH.
&&
AKLocal storm report, Jun 30, 8:57 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
857 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM FLASH FLOOD 1 E CLIVE 41.61N 93.75W
06/30/2018 POLK IA TRAINED SPOTTER
TRAINED SPOTTER IN CLIVE REPORTS WATER
RUNNING OVER THE CURBS ON RESIDENTIAL
STREETS SOUTH OF HICKMAN DRIVE.
&&
AKLocal storm report, Jun 30, 8:59 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
859 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM FLASH FLOOD 3 NNE ANKENY 41.77N 93.58W
06/30/2018 POLK IA PUBLIC
DELAWARE AVE UNDER WATER NORTH OF NE 36TH
STREET IN ANKENY, IA.
&&
AKLocal storm report, Jun 30, 9:03 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
903 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM FLASH FLOOD COLLINS 41.90N 93.31W
06/30/2018 STORY IA EMERGENCY MNGR
EM REPORTS THAT CITIZEN ESTIMATES 4 INCHES
OF WATER OVER HWY 65 AT 4TH STREET IN
COLLINS, IA.
&&
AKLocal storm report, Jun 30, 9:10 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
910 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND DMG 2 N TRAER 42.22N 92.46W
06/30/2018 TAMA IA PUBLIC
TREES DOWNS IN TRAER VIA SOCIAL MEDIA. .
&&
AKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:03 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Marshall, Tama | 57 min |
| Jun 30, 7:05 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Story | 40 min |
| Jun 30, 7:24 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 36 min |
| Jun 30, 7:33 PM CDT | Flash Flood Warning | DMX | Polk, Story | 6 hr |
| Jun 30, 7:42 PM CDT | Flash Flood Warning | DMX | Black Hawk, Grundy | 6 hr |
| Jun 30, 7:54 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 35 min |
| Jun 30, 8:02 PM CDT | Flash Flood Warning | DMX | Polk | 6 hr |
| Jun 30, 8:14 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 46 min |
| Jun 30, 8:16 PM CDT | Flash Flood Warning | DMX | Dallas, Polk | 6 hr |
| Jun 30, 8:45 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie, Madison | 30 min |
| Jun 30, 8:50 PM CDT | River Flood Warning | DMX | Polk | 36 hr |
| Jun 30, 9:04 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 41 min |
| Jun 30, 9:08 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Boone, Dallas, Greene, Guthrie, Madison | 28 min |
| Jun 30, 9:12 PM CDT | River Flood Warning | DMX | Polk | 15 hr |
| Jun 30, 9:23 PM CDT | River Flood Warning | DMX | Dallas, Polk | 16 hr |
| Jun 30, 9:37 PM CDT | River Flood Warning | DMX | Black Hawk | 7 days |
| Jun 30, 9:37 PM CDT | River Flood Warning | DMX | Polk | 9 days |
| Jun 30, 9:58 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Polk, Warren | 47 min |
| Jun 30, 10:12 PM CDT | Flash Flood Warning | DMX | Jasper | 6 hr |
| Jun 30, 10:47 PM CDT | River Flood Watch | DMX | Boone, Hamilton, Webster | 4 hr |
| Jun 30, 10:47 PM CDT | River Flood Watch | DMX | Black Hawk | 3 days |
| Jun 30, 10:47 PM CDT | River Flood Watch | DMX | Polk, Story | 7 hr |
| Jun 30, 10:47 PM CDT | River Flood Watch | DMX | Jasper, Marion, Polk | 7 hr |
| Jun 30, 10:47 PM CDT | River Flood Watch | DMX | Story | 10 hr |
| Jun 30, 11:04 PM CDT | River Flood Warning | DMX | Polk | 32 hr |
| Jun 30, 11:05 PM CDT | River Flood Warning | DMX | Polk | 38 hr |
| Jun 30, 11:05 PM CDT | River Flood Warning | DMX | Polk | 11 hr |
| Jul 1, 1:21 AM CDT | Flash Flood Warning | DMX | Dallas, Jasper, Polk, Story | 8 hr |
| Jul 1, 1:36 AM CDT | Areal Flood Warning | DMX | Black Hawk, Bremer, Butler, Grundy, Hardin | 9 hr |
| Jul 1, 2:34 AM CDT | River Flood Warning | DMX | Boone, Hamilton, Webster | 41 hr |
| Jul 1, 4:30 AM CDT | River Flood Warning | DMX | Wright | 4 days |
| Jul 1, 4:30 AM CDT | River Flood Warning | DMX | Black Hawk | 70 hr |
| Jul 1, 4:30 AM CDT | River Flood Warning | DMX | Polk | 47 hr |
| Jul 1, 4:30 AM CDT | River Flood Warning | DMX | Dallas, Greene | 5 days |
| Jul 1, 5:51 AM CDT | River Flood Warning | DMX | Jasper, Marion, Polk | 40 hr |
| Jul 1, 9:08 AM CDT | Areal Flood Warning | DMX | Dallas, Jasper, Polk, Story | 12 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.